Hail, Broadwater
- When
- July 22, 2:15 PM MST
- Where
- Broadwater County, 1.99 mi NE of Placer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.520, -111.700
Hail, measuring .88 inches (nickel sized), was reported.
A low pressure system exerted its influence on Central Montana as it moved down the Canadian coast towards Montana. A series of shortwave troughs moved into the area ahead of the system, bringing strong thunderstorms and showers to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A low pressure system exerted its influence on Central Montana as it moved down the Canadian coast towards Montana. A series of shortwave troughs moved into the area ahead of the system, bringing strong thunderstorms and showers to the region. The stronger thunderstorms were capable of producing damaging hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 22, 1:57 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 257 PM MDT Tue Jul 22 2014 .DISCUSSION... This Afternoon through Thursday Evening...Atmospheric conditions continue to take shape for an array of weather activity over central and southwest MT through the midweek period. Much of that activity will center around the passage of the strong low pressure trof currently located off the BC coast. Broad southwest flow ahead of the trof has been pushing plumes of moisture through our region generating one band of showers that is presently over the Hiline counties and initiating new thunderstorms over southwest MT. The southwestern storms should increase in coverage and spread to the northeast this evening, then dissipate toward sunset. The threat of severe storms is the primary weather feature for Wed, as forecast models maintained good continuity and agreement on the development of strong instability, wind shear, and jet stream support necessary to fuel strong-to-severe storms generally along and north of a Butte-to-Lewistown line. However, there is one wild card in the forecast: the evolution of the moisture field ahead of the trof. Models are still showing run-to-run changes in the placement and extent of the main moisture plume, but overall latest dew point analysis shows favorable moisture should be broad enough to generate a wide area of storms. Large hail and strong/damaging outflow winds will be the main threats from these storms, which should begin early Wed aftn around Butte/Helena and expand north and east into Wed evening. The main portion of the upper-level trof lifts into southern BC/ Alberta by Wed night and then tracks due east just north of the US/Can border on Thurs and Fri. The strong pressure gradient from the upper low and the accompanying surface cold front crossing east of the Continental Divide on Thurs morning will make for very windy conditions through central MT on Thurs. The high wind watch for the Northern Rocky Mtn Front and eastern Glacier/Toole counties remains in effect beginning late Wed night. The same gusty winds will also combine with a drier airmass behind the cold front to raise the fire weather threat for Chouteau/Fergus/southern Blaine counties, so a fire weather watch is in effect there for Thurs aftn/eve (see additional info in the Fire Weather section below). Waranauskas Thursday night through Monday...The main message during the period will be warming temperatures and dry conditions as a strong ridge aloft develops over the western United States. Thursday evening will start off with an upper low over southern Alberta. Associated cool air could bring some very light snow to the mountains of Glacier Park.At this time snow levels could range between 7500 and 8000 feet. Also Thursday evening strong westerly flow aloft associated with the upper low could result in high winds over Glacier..Toole..and Pondera Counties. Dry westerly flow aloft is expected Friday with highs near 80. Over the weekend into Monday the development of the strong ridge will occur. Even as temperatures warm...a relatively dry airmass and the upper ridge should result in no precipitation over the weekend. Early next week monsoonal moisture will move into the forecast area but models differ on its timing. At this time have opted to keep the weather warm and dry on Monday though isolated showers and thunderstorms are not out of the question for far southwest Montana. Blank && .AVIATION... UPDATED 1802Z. VFR conditions will prevail through the next 24 hours. Scattered showers will affect north central Montana early in the period with impacting mainly KLWT. High confidence in development of scattered showers and thunderstorms 21Z-03Z...however difficult to narrow timing of any showers or thunderstorms at a particular location. Wind gusts near 40 kts and/or MVFR conditions in heavier rain will be possible with thunderstorms this afternoon and evening. Showers with an outside threat of a thunderstorm should affect KHLN late tonight but also could possibly get near KBZN, KGTF and KLWT. Conditions improve overnight and through early Wednesday morning, with more thunderstorms anticipated beyond forecast period Wednesday afternoon. && .FIRE WEATHER... Wednesday and Thursday both days of concern for fire weather conditions. Wednesday will bring a chance of rain showers and thunderstorms over southwest into central Montana, with showers and thunderstorms likely over central and north-central Montana. At this time expect very warm temperatures and relative humidity dropping to the 15 to 25 percent southwest...25 to 35 percent central and north-central. Wind, however, expected to be relatively light and chance of wetting rain is generally less than 40 percent. With afternoon and evening thunderstorms, could see some lightning starts. Things become more active Thursday with a seasonally strong cold front pushing across the area. Warm temperatures ahead of the front will combine with relative humidity dropping to 15 to 25 percent and sustained winds 20 to 30 mph. These conditions coupled with recent lack of precipitation enough to prompt the issuance of a Fire Weather Watch for Fire Zone 115 in its entirety and Fire Zone 113 for the southern third of Blaine County from noon until midnight Thursday afternoon and evening. Conditions in Fire Zone 117 marginal at this time, and will re-evaluate with later model runs. Loss && .PRELIMINARY POINT TEMPS/POPS... GTF 62 89 62 76 / 30 60 60 10 CTB 56 87 55 69 / 30 50 70 10 HLN 60 93 60 79 / 40 60 40 10 BZN 54 91 54 81 / 20 30 20 10 WEY 43 82 44 75 / 10 20 10 10 DLN 54 87 53 77 / 20 40 30 10 HVR 59 94 60 81 / 20 30 60 20 LWT 59 92 59 81 / 30 40 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Thursday afternoon through Thursday evening Blaine...Chouteau...Fergus. HIGH WIND WATCH from Thursday morning through Thursday evening Eastern Glacier...Eastern Pondera...Toole. HIGH WIND WATCH from late Wednesday night through Thursday evening Northern Rocky Mountain Front. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
309 PM MDT TUE JUL 22 2014
MTZ015-055-222215-
GALLATIN MT-MADISON MT-
309 PM MDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN AND EASTERN
MADISON COUNTIES UNTIL 415 PM MDT...
AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF ENNIS...OR 23 MILES EAST OF
VIRGINIA CITY...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL GALLATIN AND EXTREME EASTERN MADISON COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4549 11161 4567 11078 4559 11078 4558 11080
4558 11085 4553 11085 4551 11091 4535 11092
4526 11158
TIME...MOT...LOC 2109Z 258DEG 25KT 4540 11146
UTTECHThe Great Falls radar (KTFX), 107 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
5 hail, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Hail, measuring .88 inches (nickel sized), was reported.
Heavy rain, measuring about .75 inches in 30 minutes, was reported.
Hail, measuring .88 inches (nickel sized), and brief heavy rain were reported.
High wind gusts, measured at 56KT (64 MPH), were reported.
High wind gusts, measured at 55KT (63 MPH), were reported at the Loma, MT DoT sensor.
Heavy rain, measuring 1.46 inches in about 30 minutes, and .50 inch hail were reported.
Hail, measuring .75 inches (penny sized), with wind gusts to 40-50 MPH, were reported.
Hail, measuring 1.75 inches (golf ball sized), was reported. Damage to a garden was observed.
Hail, measuring 1.00 inches (quarter sized), and wind gusts to around 50MPH, were reported.
High wind gusts, measured at 54KT (62 MPH), were reported at the Havre Airport ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536045, 536050, 536046, 536052, 536054, 536051, 536047, 536048, 536049, 536056.